Side Effects of Diamox

Diamox

Diamox is a prescription diuretic that is given for many ailments including heart problems, glaucoma and idiopathic intercranial hypertension. The latter is the reason for my prescription and the side effects of this drug are many and in so many regions of your body. I take 250mg/3 times a day, whereas I know many who take 1000 mg pills at a time.

One of the first things you will notice with Diamox/acetazolamide is it will change your taste buds. The most profound instance of this side effect is soda pop, it will taste so undesirable that you will no longer find yourself wanting one. Many weeks after I started on the pills, I would grab a drink of soda and then instantly want to spit it out. I can't quite explain the taste, but it becomes bitter in the back of your throat. I have not noticed any other major changes aside from the carbonated drinks issue.

A side effect that will have a label present on the bottle itself, would be the caution to stay out of sunlight and artificial sunlight for any long period of time. In about an hour in full sun, my whole upper body had turned clam red and if I didn't know better I had a heat stroke.  Breath will become labored and you will need to immediately get inside and cool off with a cool shower or air conditioning. I am a licensed horticulturist, so I assure you this side effect will come in full force. Living in southern United States I had up 10 hours of exposure a day and now while on this medication, I am lucky to get about 45 minutes or so without incident. I have also found that a hat can give you more precious time out there, by allowing you to stay a little cooler longer.

Nausea is another un happy side effect of this drug. Now if you already have pressure on the brain, etc you might not notice this one as much as some of the others. Three out of four morning I will end up getting sick and it seems to be very close to taking the first Diamox of the day. Now whether that is consistent with morning pressure nausea or not, I am not sure. Try taking this pill with a bit of toast or something light in the morning. Even a bit of milk can sate your stomach enough to sidestep this side effect, although I only accomplish this 25 percent of the time.

One side effect that I account to Diamox that is not a listed is heart burn. I have had heart burn for over three years now and I know the pills have something to do with it. If I slack on the pills, which is not advised, but yet I do, I do not have near the heart burn I used to. You are not able to take daily heart burn medicine like Prilosec, so I have found milk to be my magic wonder.

Dry skin is another, not really listed, but none the less an ever present side effect. I have noticed dry skin on scalp especially, but almost everywhere. Not like a rash, but enough to require at least two application of lotion a day to keep it at bay. If it becomes severe, I use a product, Aquaphor that does amazing things in a couple of days.

You also will no longer be able to use any hormone/steroid birth control while on this medication.  Even IUD's usually will have a hormone in them.  Old school methods like the sponge, condoms, foams or films will need to be used.

Stay away from OTC's that contain chemicals that will cause liver damage, as this is already a side effect.  Tylenol is in quite a bit of things now a days, so try switching to a ibuprofen or nsaid product.

I know the list of side effects are massive for this drug, but for must this is a necessary evil. If you take this to live, which most will, I hope you can find ways to ease them. Other side effects are liver and gall bladder damage.  Make sure you are going to all your scheduled Doctor's appointments because periodically you will be tested to ensure your levels are where they are supposed to be.

 

More by this Author


Comments 7 comments

Elise 7 months ago

There are also the pins and needles coming with the drug! Oh my GOD! sometimes they wake me at night. My feet feel like they are being stabbed and nothing works to sooth the pain. Most of the time I'm crying on my own rubbing my feet praying it goes away soon.


kaiyan717 profile image

kaiyan717 4 years ago from West Virginia Author

There are a couple other things that can be used instead of Diamox, Topamax is one. I hope you are okay and I will wish remission for you.


photographybyar profile image

photographybyar 4 years ago from Bakersfield, California

They gave me this medicine on thursday. Since the first time I took it I itched all over. Today, I found out I'm allergic to it and ended up in the hospital with an iv.:(


kaiyan717 profile image

kaiyan717 4 years ago from West Virginia Author

I have not seen it listed, but I definitely had depression spurts on this drug, although I think it has to do with the other side effects. It truly makes you feel really crummy, good luck to you and your fiancée.


tyler 4 years ago

my fiancé is on diamox and has been for 3 years, she has all the symptoms listed here but she also thinks that part of the medicene is depression so i was wandering, does any body else have this side effect?


kaiyan717 profile image

kaiyan717 5 years ago from West Virginia Author

Christy, I have taken this drug for over 3 years for intercranial hypertension and I will tell you the side effects are horrid, however your only other means of relief is surgical with even worse side effects- i.e. 85 percent of patients have to have multiple surgeries for shunts. Lack of period can be related to the disease- idiopathic intracranial hypertension/psuedo tumor cerebri. Some doctors are trying to find a link in this disease and systic fibrosis. If you are not having your period, I would speak to your doctor, however it is documented as a side effect of increased pressure. I hope for remission for you! It took three years and I never thought it would happen, but it does. Stay up on your neurologist visits and periodically you may be weened off the drug to see if you still need it. Headaches can also be a side effect of this drug so it may be hard to determine what is causing which pain. My prayers and hope is for you and your family. Stay strong!


Christy 5 years ago

I am to having trouble with this med. I feel sick all the time. I take 500mg ER twice a day. I cant stay out of the bathroom. I take it for cranial pressure hypertension. I have been on it for a month and one thing that has really scared me is I did not have a period. Pregnancy test were all negetive. Do you know if this has an effect on that?

    Sign in or sign up and post using a HubPages Network account.

    0 of 8192 characters used
    Post Comment

    No HTML is allowed in comments, but URLs will be hyperlinked. Comments are not for promoting your articles or other sites.


    Click to Rate This Article
    working